Winter Storm, Northern Oneida
- When
- February 22, 8:00 AM EST to 7:00 PM EST
- Where
- Northern Oneida forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.242, -75.436 (the zone’s center; the record gives no point)
Snow accumulated 7 to 11 inches.
A low pressure system passed through Central New York on the 22nd. This brought a quick shot of snow across most of Central New York.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A low pressure system passed through Central New York on the 22nd. This brought a quick shot of snow across most of Central New York. The most snow fell in northern Oneida county, where it lasted into the evening. The rest of the region was limited to a few inches of snow from a quick burst that occurred in the morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 22, 6:39 AM EST, 1 hour 21 minutes earlier.
Area Forecast Discussion
National Weather Service Binghamton NY
639 AM EST Mon Feb 22 2021
.SYNOPSIS...
A quick hitting winter system will bring widespread snowfall to
the region, with the highest amounts falling across Northeast
Pennsylvania as well as the Catskills and Northern Oneida County
New York. Several weaker and quick hitting systems are expected
through the rest of the week, with snow and rain showers mid
week and colder with just snow showers towards the end of the
week.
&&
.NEAR TERM /THROUGH TUESDAY/...
355 AM Update...
A quick hitting system will bring a good thumping of snow to
parts of the region today. Have expanded the winter weather
advisory to include the rest of NE PA and also Sullivan CountY,
NY.
Warm air advection/isentropic lift is already bringing some weak
returns on the Radar this early this morning, however a fairly
deep column of dry exists from about 800mb to the surface and
no precip is making it to the ground (VIRGA). Strong low level
jet will push into the region this morning and enhance moisture
transport and erodes this aforementioned dry layer by mid
morning.
Meanwhile, a potent/negatively-tilting short wave starts to
pivot into the region by late morning to early this afternoon.
Pretty impressive synoptic forcing with this system, as we will
be located close to the left exit region of a 150+KT 250mb jet,
with the best forcing across NE PA and Southern NY. AVP Forecast
sounding shows steep mid-level lapse rates increasing to 7C/km,
with strong omega through a thick saturated dendritic growth
zone. Although there is some concern of boundary layer
temperatures, current thinking is that dynamic cooling should
keep temperatures below freezing as heaviest snow pushes
through. Latest SREF shows a high probability of 1"+ per hour
rates across NE PA as well starting late morning to early
afternoon. Although this system pushes quickly through the
area,meso model guidance are in good agreement now that a half
inch or more of QPF may fall in just few short hours. Because
of this development, have increased snowfall totals by a few
inches across NE PA (will talk about Northern Oneida shortly),
with a solid 2 to 4 inches across the lower elevations.
Meanwhile, there will be some decent orographic accent that
will increase snowfall totals to the 4 to 6 inch range across
the higher terrain areas such as near Ricketts Glen PA. Some
enhancement will likely occur in Sullivan County, NY as well, so
have added them to the advisory too with 4 inches possible
across the higher terrain there and 2 to 4 county-wide.
After the main thumping of snow pushes through and becomes
lighter this afternoon, we may see mixing with light rain and
possible even some drizzle as soundings are showing a lack of
ice by mid to late afternoon. May even see a brief period of
freezing drizzle after sunset, but not confident enough to put
into the forecast at this time.
Further north into the Southern Tier and Central NY, the forcing
is not quite as impressive until you get towards Northern Oneida
County. However, still a decent 1 to 3 inch snow is expected
with the 3 to 4 inches more likely in favorable orographic
glide areas in the Catskills of Delaware County and to the
Pharsalia Hills in Chenango County.
As for Northern Oneida County, the snowfall will persist the
longest here, as it is forecast well into the evening.
Orographic lift along the Tug Hill likely helps bring totals
there to 4-8 inches. Not quite confident to go with a warning in
this area yet, but have increased amounts from previous
forecast certainly something to watch today, as an upgrade to a
warning is possible.
Good news is that behind this system we will actually see
warming temperatures. Lows tonight only expected to dip into the
upper 20s. There will be a brief break in precip before the
next short wave quickly moves into the area on Tuesday morning.
This wave pushes doesn't have near the forcing/jet dynamics of
today's system. Nonetheless, another 1 to 2 inches will be
possible across much of Central NY and lower amounts further
south into NE PA.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
430 AM Update...
A few lake effect snow showers linger Tuesday evening with
northwest flow but then warm air advection takes over for the
overnight. Light snow is again possible again mostly in Oneida
county again with upslope. Snow amounts are expected to be under
an inch with the highest amounts in the Tug. Outside of the far
northeast the area will be dry and mild with lows around 30.
Wednesday will be the warmest day this week with highs in the
40s. The morning starts out with high pressure then southwest
flow will bring in warm moist air. A cold front goes through
late in the day but better forcing remains well north of our
area. Colder air takes its time getting here. Lows are mild with
mid and upper 20s. Showers start as rain then change to snow at
night. showers continue through Wednesday night. Snow amounts
will be light with maybe an inch in the Tug and less into the
twin tiers and none further south.
Thursday into Thursday night lake effect snow will be across CNY
with northwest flow and cooler temperatures.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
330 PM Update...
A warmer period but still active with zonal flow aloft. Minor
changes to the forecast.
High pressure builds in to dry things out for Friday and Friday
night. The models are agreeing better on another quick front
going through Saturday afternoon and night with a mix of rain
and snow changing to snow. Lingering showers are possible Sunday
before the next possible system Monday.
As for temperatures during the extended: Friday will be the
coldest day of the period. Expect morning lows in the teens and
even single digits in the Tug Hill, and afternoon highs in the
mid 20s northeast to mid 30s Elmira to Scranton. Friday night
will be chilly once again, but then temperatures are expected to
start to warm into the weekend. Highs 35 to 40 Saturday then low
to mid 40s Sunday and Monday. Lows around 30 Saturday night and
Sunday night.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Deteriorating conditions are expected through the morning as a
quick moving system swings through the region with snow and
LIFR- IFR visibility restrictions at times mid morning into
this afternoon.
Low level wind shear around 35-45 knots is also expected for a
time through early this morning as the system is moving in.
There is likely to be some minor differences in the actual timing
of heavier snowfall and associated visibility/ceiling
restrictions. However, confidence is high that a band of
moderate to even brief heavy snow will push through between 14z
and 19z. Snow will wind down early this afternoon as drier air
aloft moves into the area, but low level moisture will remain
entrenched until at least this evening. May even see period of
drizzle or freezing drizzle in the late afternoon from ITH on
south across the southern tier and to AVP and IFR cigs/vsbys
will be at this time. Eventually all sites will return to MVFR
to VFR ceilings by midnight tonight.
Outlook...
Tuesday morning through Tuesday evening...One system exits, but
another one passes Tuesday. Snow/mixed rain- snow, and
associated restrictions will be possible.
Late Tuesday night through Wednesday...Mainly VFR.
Wednesday night through Thursday...System passes with a chance
of snow or mixed rain-snow and associated restrictions.
Thursday night through Friday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 6 PM EST this evening for
PAZ038>040-043-044-047-048-072.
NY...Winter Weather Advisory until 6 PM EST this evening for NYZ062.
Winter Weather Advisory until 1 AM EST Tuesday for NYZ009.
&&
SYNOPSIS...MPK
NEAR TERM...MPK
SHORT TERM...TAC
LONG TERM...TAC
AVIATION...MPKHazardous Weather Outlook National Weather Service Binghamton NY 405 AM EST Mon Feb 22 2021 NYZ015>018-022>025-036-037-044>046-055>057-230915- Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung- Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-Tioga- Broome-Delaware- 405 AM EST Mon Feb 22 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. A quick hitting system will bring a brief period of light to moderate snow from mid morning into this afternoon. 1 to 3 inches will be possible with untreated roads becoming slick before temperatures rise this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ062-PAZ038>040-043-044-047-048-072-230915- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 405 AM EST Mon Feb 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-230915- Northern Oneida- 405 AM EST Mon Feb 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 AM EST TUESDAY... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
Special Weather Statement
National Weather Service Binghamton NY
739 AM EST Mon Feb 22 2021
NYZ015>018-022>025-044-055-056-221400-
Steuben-Chemung-Onondaga-Cortland-Southern
Cayuga-Seneca-Yates-Schuyler-Tioga-Broome-Tompkins-
739 AM EST Mon Feb 22 2021
...A QUICK SHOT OF ACCUMULATING SNOW THROUGH MID MORNING...
Snow will move across the Southern Tier and Finger Lakes regions to
Interstate 81 Corridor through mid morning. A quick accumulation of
an inch or two of snow, along with gusts to 25 mph, will cause
untreated roads to become slick. Be prepared for rapidly changes
conditions when traveling this morning.
Locations impacted include...
Binghamton, Ithaca, Elmira, Vestal, Auburn, Cortland, Johnson City,
Endicott, Corning and Southport.
LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
4267 7737 4276 7731 4276 7698 4301 7696
4303 7650 4304 7649 4297 7613 4280 7590
4201 7582 4200 7775
TIME...MOT...LOC 1234Z 257DEG 31KT 4259 7710 4165 7708
MDPThe national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
Snow accumulated 7 to 11 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943571.